5 First Aid Tips For Poisoning
Learning these 5 first aid tips for poisoning may help you to save a friend or loved one in an emergency. Most of the time when we think of someone being poisoned, we think of a container with a skull and crossbones on it. The reality is that there are many ways a person can be poisoned unintentionally. There are nearly 2.5 million poisonings reported to poison control centers in the U.S. every year, and about 1,000 of those are fatal. Knowing what to do if you encounter this situation and acting quickly may save a life.
Items you may need for first aid for poisoning include:
- A phone to call for help
- Clean water
- National Poison Control phone number: (800) 222-1222
If you suspect that someone has been poisoned and is in need of first aid, quick action on your part may prove to be a lifesaver. You should always call for help before you begin first aid for poisoning, or if you are unsure if the victim was poisoned. While you wait for help to arrive, consider the following actions:
- Be alert to signs which may indicate poisoning. This may include burned areas surrounding the victims mouth, nose, or eyes. Look for empty pill bottles or scattered pills on the floor.
Victims of poisoning who have inhaled toxic fumes such as carbon monoxide need fresh air immediately. Do not risk becoming a victim yourself! Toxic fumes can be odorless and invisible. Do not risk exposure to poisonous fumes or toxic chemicals, get the victim to fresh air or wait for professional rescuers who are equipped to safely rescue victims. If the victim is not breathing and has no pulse, begin CPR immediately.
- If the victim has swallowed a household chemical and the container is nearby, check the label for emergency poisoning instructions and follow them. Call the National Poison Control phone number (800) 222-1212 for further instructions. If the victim is unconscious, drowsy, having seizures, or difficulty breathing, call 911. Be sure to give the rescuers the container when they arrive so they can take it to the emergency department with them.
- If the poisoning victim's clothing or skin has been contaminated with the chemical, remove the clothing and flush the skin with clean water for 20 minutes or until help has arrived. This should help to prevent further injury or burning and irritation of the victim's skin. If the victim's eyes have been exposed, flush them with cool water for 20 minutes or until help arrives.
- If you suspect the poisoning victim has overdosed on medication, check the immediate area for prescription bottles. If it's a prescription medication, it's unlikely that there will be instructions on the bottle, so call poison control. If the victim has been poisoned by over the counter medication, read the label on the bottle and follow the directions for accidental overdose. Call for help and give the medication containers to rescuers for evaluation and transport with the victim.
- If the poisoning victim requiring first aid begins vomiting, place them on their side and help to maintain a clear airway. As gross as it may sound, save some of the vomit to be taken with the victim to the hospital. If the victim stops breathing, initiate CPR immediately and continue until help arrives.
- Never induce vomiting or administer syrup of ipecac. This has the potential to do more harm than good. Let medical professionals determine a safe and appropriate course of action.